Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Paducah, KY

June 12, 2018Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 12, 2018, 2:17 PM CDT for Wayne County, Illinois. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 2:17 PM CDT (19:17 UTC)
Expired
Jun 12, 2018, 4:15 PM CDT
In force
118 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 61 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:09 PM CDTFLASH FLOOD3 S Wayne City, ILWATER OVER HIGHWAY 242 SOUTH OF WAYNE CITY.
Jun 12, 3:17 PM CDTFLASH FLOODFairfield, ILWATER OVER PARTS OF US HIGHWAY 45 FROM FAIRFIELD SOUTH TO INTERSTATE 64.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WGUS53 KPAH 121917
FFWPAH
ILC191-122115-
/O.NEW.KPAH.FF.W.0019.180612T1917Z-180612T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
217 PM CDT TUE JUN 12 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Wayne County in south central Illinois...

* Until 415 PM CDT.

* At 216 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one to two inches of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fairfield, Wayne City, Cisne, Jeffersonville, Sims, Mount Erie,
  Keenes, Johnsonville and Golden Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3860 8815 3826 8815 3826 8870 3861 8870

$$

DWS
1 follow-up statement
465 
WGUS73 KPAH 122015
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
315 PM CDT TUE JUN 12 2018

ILC191-122115-
/O.CON.KPAH.FF.W.0019.000000T0000Z-180612T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne IL-
315 PM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
WAYNE COUNTY...

At 313 PM CDT, local law enforcement reported water over Highway 242 
three miles south of Wayne City. Up to two inches of rain have 
already fallen. Flash flooding is occurring.

Some locations that will experience flooding include...
Fairfield, Wayne City, Cisne, Jeffersonville, Sims, Mount Erie,
Keenes, Johnsonville and Golden Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3860 8815 3826 8815 3826 8870 3861 8870

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 12:55 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 12, 12:55 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1255 PM CDT Tue Jun 12 2018

.UPDATE...
Issued at 1253 PM CDT Tue Jun 12 2018

For 18Z aviation TAF run.

UPDATE Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CDT Tue Jun 12 2018

Thunderstorm and heavy rain potential continues to be the primary
forecast challenge. Thunderstorms increased in coverage overnight
over western Kentucky and southern Illinois, indicating that it
won't take much to get things going today.

Persistent but weakening mcs over southwest Indiana and se
Illinois sent an outflow boundary across the Pennyrile region of
west Kentucky to near kpah. Convection increased along this
boundary around midnight. The 00z high-res cam models have done a
fairly good job of depicting the new activity on the boundary. A
nearly stationary 500 mb vort center over Indiana has been
providing added lift to sustain the convection early this morning.

The 00z Monday high-res models finally scored a point yesterday.
Their timing and placement of convection was in the ballpark. Most
of the activity waited til around 00z to develop, as they
indicated. For today, they indicate fairly widespread convection
developing around 18z as the atmosphere becomes strongly unstable.
This convection will be supported by a very moist low-level
southwest flow interacting with outflow boundaries. Pops will be
raised into the likely category for parts of the area today.

Given the anticipated high capes and deep moisture, some pulse
type wind or hail events are again possible. Heavy rainfall is an
equally high concern due to the slow storm motion and potential
for backbuilding cells. Some backbuilding of storms was observed
over Massac and Pope Counties in the past couple hours, where
dual-pol rainfall estimates were around 1.5 inches per hour. A
Flash Flood Watch was considered for areas of southwest Indiana
and se Illinois where flash flood guidance is quite low. However,
the timing of convection was not clear enough to set a time frame
for the watch. Later shifts may be able to zero in on a watch for
this afternoon or this evening.

For tonight, the high-res models diminish activity rather abruptly
this evening. Hourly forecast pops will decrease tonight, though
not as quickly as the high-res models indicate.

On Wednesday, a weak cold front will progress southeast across the
lower Ohio Valley and southeast Missouri. The atmosphere along the
front is forecast to become strongly unstable once again. However,
the potential for early morning convection makes the timing and
intensity of redevelopment unclear. Forecast pops will be in the
chance category.

Heat indices will remain just below critical thresholds the next
couple afternoons. A few places in southeast Missouri may again
reach 100 degrees on the heat index, but convection should make
the duration of any hazardous heat indices short-lived.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM CDT Tue Jun 12 2018

Better than average confidence in the big picture or synoptic
scale features as models are in fair to good agreement.

The main threat for thunderstorms will mainly be in the heat of the
day through the extended. By Wednesday night the front should be
south of the area. This will result in drying or very low chances of
rain. The front will lift back north and stall or meander over the
lower Ohio Valley and Middle Mississippi Valley. This will return
chances of storms to the region through the weekend...albeit sparse
in coverage. The best chance for storms will be in the afternoon or
early evening. This will mainly due to upper level ridging building
in from the west. This should mitigate storm develop at least some.
This will bring a northerly wind to the region in the fronts wake.
Finally turning easterly late in the week. Winds will finally shift
back to the south late Saturday into next week. This will also
contribute to holding off storms a little. Wednesday instability
will be strong with LI's approaching double digits and CAPE values
in 3k-4k j/kg2 range any storms could be strong at the very least.
Also PWats will approaching 2 inches...so they could produce copius
amounts of rain where storms develop. As we get into end of the week
forecast soundings indicate an inversion around 850mb which should
also limit storm development. The inversion breaks down by Sunday.
However the upper level ridge keeps building eastward and should
centered over us by the weekend at the latest. This high keeps
drifting eastward and be off the east coast as we start next week.
This will likely bring higher storm chances to the region next week.
Temperatures will continue to be about 5 or more degrees above normal
with highs around 90 and lows around 70 through the extended.

&&

.AVIATION...
Issued at 1250 PM CDT Tue Jun 12 2018

A very moist and unstable air mass will set the stage for scattered
to numerous thunderstorms today. As diurnal heating kicks in,
storms should develop at or near the remainder of the taf sites this
afternoon/evening. Heavy rain may accompany some storms. Although
ifr conditions are possible, the probability of sustained ifr is
too low to mention in the tafs at this time. Outside of storms,
vfr conditions will continue.

Although tsra is not mentioned in the tafs after midnight tonight,
there is a small chance isolated convection will linger well into
the night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 2 PM CDT this afternoon for ILZ076>078.

MO...None.
IN...Flash Flood Watch until 2 PM CDT this afternoon for INZ081-082.

KY...None.
&&

UPDATE...GM
SHORT TERM...MY
LONG TERM...KH
AVIATION...GM
Hazardous weather outlook, Jun 12, 4:07 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
407 AM CDT Tue Jun 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
407 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will continue today. Locally
heavy rainfall is the primary concern, especially where the ground
is nearly saturated in southwest Indiana and southeast Illinois.
Some isolated flooding is possible. During the afternoon and
early evening, a few strong storms with hail and gusty winds are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday. Locally heavy rain
and dangerous lightning are the primary concerns. A few storms
could become strong, with hail and gusty winds.

There is a slight chance of thunderstorms every day from Thursday
into early next week. The storms will be mainly during the heat of
the afternoon. Dangerous lightning will be the main concern.

The heat index will peak around 100 degrees each afternoon from
Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York

In the hours before

Local storm report, Jun 12, 9:35 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      PETERSBURG              38.49N 87.28W
06/12/2018                   PIKE               IN   EMERGENCY MNGR

            STANDING WATER ON SEVERAL COUNTY ROADS AND FLOODING IN
            LOW-LYING AREAS AROUND THE COUNTY.

&&

DWS
Special weather statement, Jun 12, 9:57 AM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
957 AM CDT TUE JUN 12 2018

INZ087-088-121545-
Warrick-Spencer-
957 AM CDT TUE JUN 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARRICK
AND NORTHERN SPENCER COUNTIES...

At 955 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Dale, or 25 miles northeast of Boonville, moving east at 30 mph.

Locations impacted include...
Dale, Holiday World, Folsomville, Tennyson and Gentryville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Visibilities along Interstate 64 and other
roadways are likely to fall to near zero at times. Do not drive your
vehicle through flooded roadways.

LAT...LON 3808 8678 3805 8725 3823 8724 3823 8708
      3820 8707 3820 8679 3818 8679 3818 8680
      3814 8680 3812 8679 3812 8681 3810 8677
TIME...MOT...LOC 1455Z 257DEG 30KT 3823 8688

GREG
Local storm report, Jun 12, 1:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             3 E AVA                 37.89N 89.44W
06/12/2018  E0.75 INCH       JACKSON            IL   TRAINED SPOTTER

&&

DWS
Local storm report, Jun 12, 1:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     3 E AVA                 37.89N 89.44W
06/12/2018  E40.00 MPH       JACKSON            IL   TRAINED SPOTTER

            SMALL TREE LIMBS DOWN. WINDS ESTIMATED AT 40 MPH.

&&

DWS
Special weather statement, Jun 12, 1:36 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
136 PM CDT TUE JUN 12 2018

ILZ081-082-084>086-088-089-092-MOZ076-086-087-100-110-111-121915-
Jackson IL-Union IL-Johnson IL-Saline IL-Alexander IL-Franklin IL-
Hamilton IL-Williamson IL-Bollinger MO-Cape Girardeau MO-Stoddard MO-
Wayne MO-Scott MO-Perry MO-
136 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHWESTERN JOHNSON...
NORTHWESTERN SALINE...NORTHWESTERN ALEXANDER...SOUTHERN FRANKLIN...
WILLIAMSON...SOUTHEASTERN JACKSON...SOUTHERN HAMILTON...NORTHWESTERN
SCOTT...SOUTHERN BOLLINGER...SOUTHEASTERN PERRY...EAST CENTRAL
WAYNE...NORTHEASTERN STODDARD AND CAPE GIRARDEAU COUNTIES UNTIL 215
PM CDT...

At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zeigler to 7 miles northeast of Shook. Movement
was east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms. Storm spotters reported 40 mph winds and dime size
hail as the storms moved through Ava Illinois.

These storms have the potential to intensify and become severe.

Locations impacted include...
Cape Girardeau, Carbondale, Marion, Jackson, Herrin, West Frankfort,
Murphysboro, Carterville, Scott City, Anna, Johnston City, Chaffee,
Christopher, Jonesboro, Marble Hill, Advance, Oran, Bollinger Mill
State Historic Site, Trail Of Tears State Park and Zeigler.

LAT...LON 3794 8837 3792 8837 3698 8978 3706 9028
      3797 8913
TIME...MOT...LOC 1835Z 261DEG 23KT 3788 8904 3709 9019

PS
Local storm report, Jun 12, 1:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     MURPHYSBORO             37.77N 89.34W
06/12/2018                   JACKSON            IL   BROADCAST MEDIA

            TREES DOWN IN MURPHYSBORO.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:03 PM CDTSevere Thunderstorm WarningPAHWayne27 min
Jun 11, 7:28 PM CDTSevere Thunderstorm WarningPAHWayne18 min
Jun 11, 8:20 PM CDTSpecial Weather StatementPAHJefferson, Wayne40 min
Jun 11, 8:47 PM CDTSpecial Weather StatementPAHEdwards, Wayne43 min
Jun 11, 9:29 PM CDTSpecial Weather StatementPAHWabash46 min
Jun 12, 1:21 AM CDTSpecial Weather StatementPAHMassac, Pope39 min
Jun 12, 2:24 AM CDTSpecial Weather StatementPAHPope51 min
Jun 12, 6:39 AM CDTAreal Flood AdvisoryPAHWayne111 min
Jun 12, 7:08 AM CDTFlash Flood WatchPAHEdwards, Wabash, Wayne, White13 hr
Jun 12, 8:36 AM CDTFlash Flood WarningPAHWabash3 hr
Jun 12, 1:36 PM CDTSpecial Weather StatementPAHUnion, Williamson39 min
Jun 12, 1:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Jun 12, 2:10 PM CDTSevere Thunderstorm WarningPAHAlexander, Union35 min
Jun 12, 2:50 PM CDTSpecial Weather StatementPAHAlexander, Johnson, Pulaski, Union25 min
Jun 12, 3:03 PM CDTSevere Thunderstorm WarningPAHEdwards, Wayne, White27 min
Jun 12, 3:26 PM CDTFlash Flood WarningPAHEdwards2 hr
Jun 12, 3:31 PM CDTSpecial Weather StatementPAHWabash44 min
Jun 12, 3:38 PM CDTSevere Thunderstorm WarningPAHWabash, White37 min
Jun 12, 3:48 PM CDTFlash Flood WarningPAHWabash3 hr
Jun 12, 4:15 PM CDTAreal Flood WarningPAHWayne3 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.